Thunderstorm Wind, Washington
- When
- August 5, 10:10 PM CST to 10:11 PM CST
- Where
- Washington County, 0.87 mi SE of Barnes
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 39.710, -96.860
Measured on a personal weather station.
Scattered storms along a front caused severe wind gusts late on 8/5 and into 8/6.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Scattered storms along a front caused severe wind gusts late on 8/5 and into 8/6.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 5, 5:45 PM CST, 4 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 645 PM CDT Sat Aug 5 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 238 PM CDT Sat Aug 5 2023 Forecast summary: - Storm chances generally increase into this evening and overnight as a frontal system moves through - some storms could be severe. - A cooler week overall is on tap and oppressive heat looks to stay away for now. Forecast thoughts: The semi-permanent anticyclone which brought extreme heat to the area this past week continues to be suppressed to the south of the region with mainly zonal flow across the central and northern tier of the CONUS. A couple remnant MCS' continue over the Ohio Valley and then another over the Mid MS Valley. A mid to upper low and associated trough is over South Dakota with low level baroclinic system developing over the Nebraska and northeastern Colorado vicinity. A rather weak outflow boundary appears to be north of the Wichita area to just north of the Emporia area and along I-35. With stronger forcing to the north of the area with the parent mid to upper level low pressure system and better instability and deeper moisture just to the south of the area over southern KS into northern OK, storm chances for this afternoon may hold. If anything does develop within the heating of the day, it would likely be isolated as the cap strength appears to be fairly strong and moisture depth overall limited with some low 60 dewpoints over portions of central into north central Kansas. The most obvious focal point for any potential storms would be along the old outflow into this evening. If an updraft could push through the cap then it could develop into a strong or severe storm with hail and wind being the primary threats. The more likely scenario appears to be storms during the overnight period in association with the convergence along the frontal system advancing into and through the area from Nebraska. As the upper trough digs and amplifies slightly, better forcing for ascent within the left exit region of a jet streak around the base of the trough should help enhance more widespread storm development. Initially storms over the High Plains region could be discrete but then begin to become more outflow dominate and congeal into a linear mode. Again, the more favorable environment is just to the south so this makes sense as to why most recent CAMS are trying to develop a bowing structure advancing to the southeast of the forecast area. However, a could line segments could still impact the area and then begin to lose momentum as the advance into the area likely after midnight tonight. Some hail may still be of concern with shear increasing but the main concern would be the overall wind threat with low level wind shear increasing as the trough digs into the region. Could see winds of 60-70mph for a period of time across portions of the area. After this system advances through, it should feel almost cold compared to the last week of heat. This will be more than welcome by most with heat index values by tomorrow into middle of the upcoming week topping out in the 80s. Some spread in the overall solutions after this as to whether heat returns to the 90s or remains pleasant into the 80s. But nothing suggesting heat will be elevated similar to this past week for now. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 645 PM CDT Sat Aug 5 2023 Light and variable winds and generally clear skies will persist through the next few hours, then storms over western KS will build into the area between 06z and 09z. The probability of storms impacting TAF sites will be highest at MHK, then storm coverage and intensity is expected wane further to the east. These storms will likely occur ahead of the surface cold front, so a brief return to generally light WSW to W winds is expected behind any storms that occur, then winds will become breezy out of the WNW by mid-morning Sunday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Drake AVIATION...Laflin
Hazardous Weather Outlook National Weather Service Topeka KS 249 PM CDT Sat Aug 5 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-062000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 249 PM CDT Sat Aug 5 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Heat index values will approach 100 degrees mainly across eastern portions of the area this afternoon. An isolated storm or two could pose a marginally severe wind and hail threat across areas in central and east central Kansas this evening, if storms develop at all. Scattered severe storms appear possible into the overnight period along a frontal boundary coming in from the northwest. Damaging winds and large hail will be the main hazards. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf Drake
Special Weather Statement
National Weather Service Topeka KS
955 PM CDT Sat Aug 5 2023
KSZ008-020-060330-
Republic-Cloud-
955 PM CDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of western Republic and
northwestern Cloud Counties through 1030 PM CDT...
At 955 PM CDT, Doppler radar was tracking a strong thunderstorm near
Formoso, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Belleville, Scandia, Jamestown, Courtland, Norway and Republic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central Kansas.
&&
LAT...LON 3996 9793 3998 9758 3959 9757 3960 9793
TIME...MOT...LOC 0255Z 269DEG 26KT 3982 9802
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
LaflinSpecial Weather Statement
National Weather Service Topeka KS
1014 PM CDT Sat Aug 5 2023
KSZ020-060400-
Cloud-
1014 PM CDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of Cloud County through
1100 PM CDT...
At 1013 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Concordia, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concordia, Clyde, Jamestown and Aurora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central Kansas.
&&
LAT...LON 3960 9793 3964 9737 3943 9737 3939 9793
TIME...MOT...LOC 0313Z 259DEG 36KT 3954 9775
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LaflinSpecial Weather Statement
National Weather Service Topeka KS
1015 PM CDT Sat Aug 5 2023
KSZ009-060400-
Washington-
1015 PM CDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of northeastern
Washington County through 1100 PM CDT...
At 1015 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Hollenberg, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Washington, Hanover, Morrowville and Hollenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central and northeastern Kansas.
&&
LAT...LON 4000 9681 3980 9680 3977 9681 3981 9720
4000 9717
TIME...MOT...LOC 0315Z 276DEG 18KT 3993 9709
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LaflinSpecial Weather Statement
National Weather Service Topeka KS
1041 PM CDT Sat Aug 5 2023
KSZ008-009-020-021-060430-
Republic-Clay-Cloud-Washington-
1041 PM CDT Sat Aug 5 2023
...Strong thunderstorms will impact portions of southeastern
Republic, northern Clay, southwestern Washington and eastern Cloud
Counties through 1130 PM CDT...
At 1040 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Agenda to 4 miles
southeast of Aurora. Movement was northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Washington, Clyde, Clifton, Miltonvale, Linn, Morganville,
Morrowville, Palmer, Agenda, Aurora and Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central Kansas.
&&
LAT...LON 3990 9705 3945 9699 3934 9752 3970 9757
TIME...MOT...LOC 0340Z 241DEG 30KT 3967 9749 3941 9747
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
LaflinSpecial Weather Statement
National Weather Service Topeka KS
1110 PM CDT Sat Aug 5 2023
KSZ009-010-021>023-060445-
Clay-Pottawatomie-Riley-Washington-Marshall-
1110 PM CDT Sat Aug 5 2023
...Strong thunderstorms will impact portions of northwestern Riley,
northwestern Pottawatomie, northeastern Clay, eastern Washington and
western Marshall Counties through 1145 PM CDT...
At 1110 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Washington to 5 miles southeast of Clay
Center. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clay Center, Marysville, Washington, Blue Rapids, Riley, Hanover,
Waterville, Leonardville, Linn, Greenleaf, Olsburg, Randolph, Barnes,
Morrowville, Green, Palmer, Bremen and Tuttle Creek Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central and northeastern Kansas.
&&
LAT...LON 3996 9654 3924 9654 3931 9718 3992 9719
TIME...MOT...LOC 0410Z 268DEG 39KT 3985 9703 3934 9703
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
STThe Topeka radar (KTWX), 96 km away, was scanning. The volume nearest the first event began at 04:11 UTC.
4 thunderstorm wind. Local standard time, as filed.
Measured on a personal weather station.
Measured on a personal weather station.
Measured on the kfoe asos.
Report of 8 inch tree limbs down, as well as many 4 to 5 inch tree limbs broken off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135962, 1135963, 1135965, 1135967.